Kentucky, 2011Flash Flooding in Kentucky, April 16, 2011
April 16, 2011 · NWS JKL · 4 events in 3 counties and zones
On April 16th, showers and thunderstorms moved north into Bell, Harlan, and Pike counties. The storms trained over the same areas, prompting the issuance of 2 flash flood warnings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On April 16th, showers and thunderstorms moved north into Bell, Harlan, and Pike counties. The storms trained over the same areas, prompting the issuance of 2 flash flood warnings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 16, 12:55 AM EST, 18 minutes earlier.
Area forecast discussion, Apr 16, 12:55 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
155 AM EDT SAT APR 16 2011
.SHORT TERM.../THE REST OF TONIGHT/
02Z SFC ANALYSIS SHOWS A DEEP AND MATURE AREA OF LOW PRESSURE
CENTERED OVER THE MIDPOINT OF THE MISSOURI AND IOWA BORDER. FROM THIS
SEVERAL BOUNDARIES ARE SCRAPING THROUGH KENTUCKY. A NEARLY STALLED
WARM FRONT HAS WOUND ITS WAY AMONG THE EAST KENTUCKY HILLS WHILE A
MORE SUBSTANTIAL COLD FRONT IS FURTHER TO THE WEST AND APPROACHING
CENTRAL KENTUCKY. THE WARM FRONT...THIS FAR NORTH...HAS BEEN ABLE TO
GENERATE LITTLE MORE THAN BENIGN RAIN SHOWERS THROUGH THE AREA...ONLY
NOW ABLE O OVERCOME THE DOWNSLOPING IN THE FAR EAST. RECENTLY...A
DECENT RAIN FREE HOLE HAS DEVELOPED OVER THE CUMBERLAND VALLEY AND IS
NOW SPREADING NORTHEAST WITH TIME. A WEAKENING SQUALL LINE PRECEDES
THE COLD/OCCLUDED FRONT MOVING SLOWLY EAST THROUGH WEST CENTRAL
KENTUCKY. THERE HAVE BEEN A SERIES OF STRONG TO SEVERE STORMS THROUGH
THE EVENING ALONG THIS LINE. FINALLY...OUT AHEAD OF THIS BOUNDARY A
FEW ROGUE CELLS HAVE BEEN ABLE TO DEVELOP AND THRIVE FROM NORTH
CENTRAL TENNESSEE INTO THE SOUTH CENTRAL PARTS OF THE STATE. THESE
ARE CLOSER TO THE CWA AND COULD THREATEN PORTIONS OF OUR COVERAGE
AREA WEST OF INTERSTATE 75 OVER THE NEXT HOUR OR SO. THESE STORMS
AND THE LINE TO THE WEST HAVE BEEN UNABLE TO GENERATE A COLD POOL TO
HELP THEM SUSTAIN THEMSELVES IN OUR LOW INSTABILITY BUT HIGH SHEAR
ENVIRONMENT...BUT THEY WILL HAVE TO BE WATCHED CLOSELY FOR SIGNS OF
SUPERIOR ORGANIZATION GIVEN THE WIND FIELD. HAVE ADJUSTED THE POPS...
WX AND WIND GRIDS TO REFLECT THE LATEST TIMING OF THE FINER SCALE
FEATURES OF THE LARGER SFC SYSTEM...AS WELL AS TWEAKED TD AND T FROM
THE LATEST OBS AND THEIR TRENDS. THE THREAT OF WIND GUSTS TO 35 MPH
WILL CONTINUE THROUGH THE NIGHT AND PARTICULARLY AS THE REMAINS OF
THE WARM FRONT MOVE FURTHER EAST PLACING EAST KENTUCKY MORE CLEARLY
IN THE WARM SECTOR. ACCORDINGLY...HAVE CONTINUED THE LAKE WIND
ADVISORY. UPDATES HAVE BEEN ISSUED FOR THE GRIDS...TEXT PRODUCTS...
ZONES AND LAKE WIND NPW.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH SUNDAY NIGHT/
AS EXPECTED...THE LINE OF THUNDERSTORMS APPROACHING THE AREA FROM
THE WEST HAS BEEN FALLING APART DUE TO THE DOWNSLOPING CAUSED BY THE
SOUTHEASTERLY FLOW. THE SYSTEM HAS STAYED TOGETHER ENOUGH TO PRODUCE
SOME WIDESPREAD SHOWERS...HOWEVER THE THUNDER HAS STAYED WELL TO THE
SOUTH. EXPECT THE DOWNSLOPING TO CONTINUE TO CREATE AN UNFAVORABLE
THUNDERSTORM ENVIRONMENT UNTIL IT TURNS MORE TO THE SOUTH AND
SOUTHWEST JUST AHEAD OF THE FRONT. WITH THE STRONG SOUTHEASTERLY LOW
LEVEL JET OUT AHEAD OF THE SYSTEM THIS EVENING...IT CREATES A FAVORABLE
ENVIRONMENT FOR PRODUCING SOME GRAVITY WAVES. THESE WAVES ARE
REFLECTED TO THE SURFACE AND CREATES A NARROW ZONE OF POTENTIALLY
DAMAGING WINDS. THE GREATEST THREAT FOR THIS WILL BE OVER HARLAN AND
LETCHER COUNTIES...HOWEVER THE CHANCES ARE SO REMOTE...THAT I HAVE
DECIDED NOT TO ISSUE ANY WIND ADVISORIES AND WILL KEEP THE LAKE WIND
ADVISORY IN PLACE. ONCE THIS LINE MOVES THROUGH...THERE SHOULD BE A
DRY SLOT FOLLOWED BY THE UPPER TROUGH MOVING THROUGH AND PRODUCING
SOME SCATTERED SHOWERS. FOR TEMPS JUST NUDGED THE PREVIOUS FORECAST
TOWARDS THE CONSENSUS MOS BLEND.
.LONG TERM.../MONDAY THROUGH FRIDAY/
OVERALL...VERY FEW CHANGES WERE NEEDED TO THE EXTENDED FORECAST
GRIDS WITH THE 15.12Z GFS AND GEM GENERALLY SUPPORTING THE 00Z ECMWF
THRU THE FIRST HALF OF THE PERIOD. MODEL CONSENSUS SUGGESTS A QUASI
STATIONARY BOUNDARY SETTING UP NORTH OF THE OHIO RIVER WITH ZONAL
FLOW OVER THE AREA TO START THE PERIOD WHILE FURTHER UPSTREAM A
DEVELOPING MID/UPPER LEVEL TROF WILL BEGIN MOVING OVER THE WEST
COAST. A SHORT WAVE EMBEDDED WITH IN THE ZONAL FLOW RIDING ALONG THE
SFC BOUNDARY COMBINED WITH A STRENGTHENING LOW LEVEL JET LOOKS TO
PROVIDE THE FOCUS FOR SCATTERED SHOWERS OVER THE OHIO VALLEY MONDAY
NIGHT INTO TUESDAY...AND HAVE MAINTAINED CHANCE POPS FOR OUR
NORTHERN COUNTIES WITH SLIGHT CHANCES IN THE SOUTH FOR MONDAY NIGHT
AND TUESDAY. A SFC LOW IS PROGGED TO DEVELOP ALONG THE CENTRAL
PLAINS IN RESPONSE TO THE DEVELOPING TROF AND BEGIN LIFTING
NORTHEAST TOWARDS THE GREAT LAKES DURING THE TUESDAY/WEDNESDAY
TIME FRAME. THE GFS IS GENERATING SOME SUBSTANTIAL INSTABILITY IN THE
FORECAST SOUNDINGS ALONG WITH GOOD SHEAR PROFILES THRU THE LOWER
LEVELS...AND WILL NEED TO CONTINUE MONITORING THESE PARAMETERS AS
THIS SYSTEM DEVELOPS AS THE POTENTIAL FOR ANOTHER SIGNIFICANT SEVERE
EVENT APPEARS TO BE ON THE HORIZON. AGAIN...THE CURRENT FORECAST HAS
THIS WELL IN HAND AND HAVE MAINTAINED THE BEST CHANCE POPS OVER THE
TUESDAY THRU THURSDAY TIME FRAME...CENTERED AROUND WEDNESDAY
AFTERNOON AND EVENING.
AS FOR TEMPERATURES...HAVE CONTINUED TO ADVERTISE A MODERATING TREND
THRU WEDNESDAY WITH HIGHS AND LOWS GENERALLY RUNNING AROUND 5 TO 10
DEGREES ABOVE NORMAL /FOR MID APRIL...UPPER 60S AND UPPER 40S/ WITH
SLIGHTLY COOLER TEMPS BEHIND THE SYSTEM TO END THE WEEK BUT STILL
WELL ABOVE NORMAL.
&&
.AVIATION.../06Z TO 06Z/...UPDATED
A COLD FRONT LAID OUT NORTH/SOUTH THROUGH CENTRAL KENTUCKY AT THE
START OF THE PERIOD WAS MOVING EAST. RAIN AND LOCALIZED THUNDERSTORMS
WERE OCCURRING AHEAD OF THE FRONT. DOWNSLOPE SE WINDS WERE KEEPING
CONDITIONS MOSTLY LOW VFR...DESPITE THE PRECIP. HOWEVER...THE PRECIP
HAS BEEN HEAVY ENOUGH AT TIMES TO OVERCOME THE DRYING DOWNSLOPE
INFLUENCE AND BRING LOCALIZED MVFR AND IFR. THAT WILL CONTINUE TO BE
THE CASE UNTIL DRIER AIR WORKS IN AFTER COLD FRONTAL PASSAGE.
IMPROVEMENT SHOULD TAKE PLACE FROM WEST TO EAST BETWEEN 10Z AND 15Z.
HOWEVER...ANY IMPROVEMENT IS LIKELY TO BE SHORT-LIVED. ANY AREA OF
LIGHT RAIN WITH MVFR CONDITIONS IS EXPECTED TO MOVE IN FROM WEST TO
EAST FROM 17Z TO 00Z.
WINDS WILL PICK UP OUT OF THE WEST DURING THE DAY SATURDAY...GUST
20-30 KNOTS AT TIMES.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JJ/GREIF
LONG TERM....MB
AVIATION...HAL
Hazardous weather outlook, Apr 15, 9:55 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1055 PM EDT FRI APR 15 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-170600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1055 PM EDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN KENTUCKY OVERNIGHT.
SOME OF THESE MAY APPROACH SEVERE LIMITS WITH DAMAGING WIND GUSTS AS
THE MAIN THREAT.
ADDITIONALLY...GUSTY WINDS OUTSIDE OF THUNDERSTORMS WILL BE A HAZARD
FOR BOATERS ON AREA LAKES THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS WILL BE A HAZARD FOR BOATERS ON AREA LAKES ON SATURDAY.
THERE IS A POTENTIAL FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OVERNIGHT.
JJ/GREIF
In the hours before
Special weather statement, Apr 16, 1:12 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
212 AM EDT SAT APR 16 2011
KYZ086>088-112-114>117-160700-
BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-KNOX-HARLAN-BELL-
212 AM EDT SAT APR 16 2011
...LINE OF INTENSE SHOWERS CONTAINING HEAVY DOWNPOURS AND GUSTY
WINDS TO AFFECT THE FOLLOWING COUNTIES THROUGH 300 AM EDT SATURDAY
MORNING...
SOUTHWESTERN BREATHITT...
SOUTHERN OWSLEY...
WESTERN PERRY...
CLAY...
LESLIE...
EASTERN KNOX...
WESTERN HARLAN AND
BELL.
AT 210 AM EDT...A LINE OF INTENSE SHOWERS WAS LOCATED ALONG A LINE
EXTENDING FROM ALGER TO BRIGHTSHADE TO BINGHAMTOWN...OR ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF MANCHESTER TO 12 MILES SOUTHEAST OF
MANCHESTER TO MIDDLESBORO...MOVING NORTHEAST AT 45 MPH.
RESIDENTS IN THE AFFECTED COUNTIES SHOULD EXPECT VERY HEAVY RAIN AND
GUSTY WINDS UP TO 50 MPH AS THIS LINE OF SHOWERS MOVES THROUGH. THE
HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
ABE
Flash Flood, Jackson
- When
- April 16, 1:13 AM EST to 4:13 AM EST
- Where
- Jackson County, 0.69 mi S of Annville to 0.82 mi NNE of Annville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.310, -83.970
There were 6 to 8 inches of water over the road at the junction of Hwys 290 and 30.
Flash Flood, Harlan
- When
- April 16, 5:10 AM EST to 9:10 AM EST
- Where
- Harlan County, 0.84 mi NE of Layman to 1.1 mi SW of Wallins Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.840, -83.441
There was 6 inches of water flowing over highway 119 in Wallins Creek.
Flash Flood, Harlan
- When
- April 16, 5:10 AM EST to 9:10 AM EST
- Where
- Harlan County, 0.07 mi WSW of Harcrow to 0.33 mi E of Verda
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -83.231
There was a foot of water flowing over both lanes of Hwy 38 in Evarts.
Flash Flood, Martin
- When
- April 16, 8:00 AM EST to 11:00 AM EST
- Where
- Martin County, 1.13 mi WSW of Beauty to 0.19 mi SW of Beauty
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.844, -82.449
The road was impassable near the intersection of Hwy 2031 and KY Hwy 40.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, April 16, 20118 deaths · 304 injured · $329 million · EF3 · 16 events
- Tornadoes and Hail in North Carolina, April 16, 201112 deaths · 66 injured · $6.4 million · EF3 · 9 events
- Tornadoes and Hail in North Carolina, April 16, 2011192 injured · $46 million · EF3 · 34 events
- Tornadoes and Hail in Virginia, April 16, 20112 deaths · 29 injured · $16 million · EF3 · 35 events
- Tornadoes and Hail in North Carolina, April 16, 20114 deaths · $8.8 million · EF2 · 13 events
- Flash Flooding and Flooding in Virginia, April 16 to 17, 20112 deaths · $30,000 · 15 events
- Avalanche in Wyoming, April 16, 20112 deaths · 1 event
- Coastal Flood in New Jersey, April 16 to 17, 20111 death · $1.5 million · 4 events
- Flash Flooding in West Virginia, April 16, 20111 death · $50,000 · 4 events
- Tornadoes and Hail in South Carolina, April 16, 20113 injured · $482,000 · EF1 · 21 events
- Tornadoes and Hail in Virginia, April 16, 2011$2.3 million · EF0 · 36 events
- Tornadoes and Hail in South Carolina, April 16, 2011$401,000 · EF1 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296166, 296167, 296168, 296169.